Florida, 2007

Damaging Wind in Florida, October 18, 2007

October 18, 2007 · NWS MLB · 1 event in 1 county or zone

Thunderstorms along the coast produced strong wind across Rockledge and Cape Canaveral.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Thunderstorms along the coast produced strong wind across Rockledge and Cape Canaveral.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 18, 1:37 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Oct 18, 1:37 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
237 PM EDT THU OCT 18 2007

CORRECTED CLIMATE SECTION

.DISCUSSION...
TONIGHT...DEEP SOUTH TO SOUTHWEST FLOW WILL CONTINUE TO ADVECT A
VERY HUMID AIR MASS INTO THE CWA. LACK OF ANY STRONG MID AND UPPER
LEVEL FORCING MECHANISMS WILL PRECLUDE GOING VERY HIGH WITH RAIN
CHANCE THEREFORE WILL KEEP A 20/30 POP FOR THE EVENING HOURS AND END
PRECIP OVER LAND AROUND MIDNIGHT. IN A SOUTHWEST FLOW STRATUS AND
FOG ARE A ALWAYS A CONCERN TOWARD SUNRISE AND THE FIRST COUPLE OF
HOURS PAST SUNRISE. LOW CLOUDS AND FOG PRIMARILY AN AVIATION
CONCERN. SOUTH TO SOUTHWEST FLOW WILL PUSH OVERNIGHT LOWS SEVERAL
DEGREES ABOVE THEIR NORMAL MID TO UPPER 60S.

FRI...FRONTAL TROUGH FORECAST TO PUSH INTO THE PANHANDLE WHILE A
POCKET OF DEEP MOISTURE ADVECTS NORTHWARD OVER THE PENINSULA.
SOUTHWEST LOW LEVEL FLOW AHEAD OF THE FRONT LOOKS STRONG ENOUGH TO
INHIBIT A SEA BREEZE. MID LEVEL RIDGING IS NOT FORECAST TO WEAKEN
MUCH...SO EVEN WITH THE HIGH MOISTURE...WILL STAY WITH CURRENT
FORECAST WHICH HAS POPS AROUND 40 PERCENT...WHICH IS WHAT THE LATEST
GFS MOS HAS.  THE MOS POPS FOR FRI NIGHT ARE NOW IN THE LIKELY RANGE
BUT WITH TAIL END OF FRONT WEAKENING/SLOWING...WILL STAY WITH
SCATTERED 40-50 VALUES FOR NOW.

SAT...FRONTAL BOUNDARY SLIDING INTO THE AREA WILL BE WEAKENING AND
SLOWING...SO HIGH MOISTURE VALUES WILL CONTINUE...ESPECIALLY ACROSS
THE SOUTH.  LATEST MOST HAS LIKELY POPS THERE...BUT WILL KEEP
SCATTERED POPS WITH HIGHEST CHANCES IN THE SOUTH.  SOMETIMES
WEAKENING FRONTAL BOUNDARIES THIS TIME OF THE YEAR LEAD TO A HEAVY
RAIN EVENT...BUT MID LEVEL RIDGING IS FORECAST TO BUILD QUICKLY BACK
IN.  THEREFORE DO NOT PLAN ON WIDESPREAD HEAVY RAIN BUT LOCALLY
HEAVY AMOUNTS WOULD STILL BE A POSSIBILITY.

SUN...THE FRONT WILL NOT BRING ANY AIR MASS CHANGE AS HIGH PRESSURE
BEHIND IT SCOOTS OFF THE MID ATLANTIC COAST...SO A HIGH MOISTURE
BAND SHOULD LINGER ACROSS THE AREA...AND WILL MAINTAIN CHANCE
POPS.  THE FLOW WILL TURN TO THE NORTHEAST/EAST AND THERE COULD BE A
CONVECTIVE COMPLEX DEVELOPING SOMEWHERE ALONG THE COAST WITH A
POTENTIAL FOR LOCALLY HIGHER POPS AND HEAVIER RAINFALL.

MON-THU...THE MEDIUM RANGE MODELS CONTINUE TO SHOW GREAT DISPARITY
WITH RESPECT TO THE PROGRESS OF THE NEXT SHORTWAVE TROUGH THAT IS
CURRENTLY MOVING THROUGH THE GULF OF ALASKA.  THE MOST PROGRESSIVE
OF THE MODELS HAS BEEN THE GFS...WHICH SHOWS THE TROUGH AXIS PASSING
ON WED...WHILE THE SLOWEST OF THE MODELS ARE THE ECMWF AND NOGAPS
WHICH DIG THE TROUGH INTO THE SOUTHWEST U.S. AND CUT IT OFF.
NEEDLESS TO SAY...THERE IS LOW CONFIDENCE IN THIS PART OF THE
FORECAST.  WILL NOT MAKE ANY CHANGES TO PREVIOUS FORECAST....WHICH
FOLLOWS A SLOWER CONSENSUS SOLUTION SHOWING A FRONTAL BOUNDARY
MOVING SLOWLY THROUGH THE AREA DURING THE MID PART OF THE WEEK.  IF
THE GFS ENDS UP VERIFYING HOWEVER...WE WOULD BE IN FOR OUR COOLEST
AIR MASS OF THE SEASON BY WED.

&&

.AVIATION...SCATTERED IFR/MVFR CONDITIONS VICINITY AFTERNOON AND
EVENING THUNDERSTORMS. CONDITIONS IMPROVING TO VFR LATE EVENING.
MODERATE SOUTHWEST FLOW TYPICALLY LEADS TO LATE NIGHT STRATUS. TAF/S
WILL INDICATE TEMPO LOW CIGS TOWARD SUNRISE FRI AND FRI MORNING PEAK
FLIGHT OPS TIMEFRAME.

&&

.MARINE...AREA BUOYS RECORDING MODERATE OFFSHORE FLOW NEARSHORE
WATERS INCREASING TO AROUND 15 KNOTS WELL OFFSHORE. SEAS TO 4 FEET
WELL OFFSHORE.  MAIN CONCERN TO BOATERS WILL BE TSRA MOVING OFFSHORE
IN LATE AFTN/EARLY EVENING...ESP NORTH OF CAPE CANAVERAL. AFTER
DAYTIME AND EVENING STORMS END MOST OF THE STORMS SHOULD BE IN THE
VICINITY OF THE GULF STREAM.

FRI...SOUTHWEST FLOW SHOULD NOT POSE ANY WIND/SEA CONCERNS WITH
FLOW AROUND 10 KNOTS AND SEAS 1-3 FEET. THERE MAY BE A PERIOD OF
15-20 KNOT FLOW OVERNIGHT JUST AHEAD OF FRONTAL BOUNDARY. MAIN
BOATING CONCERN WILL BE DODGING SHOWERS/STORMS WHICH WILL BE
MOVING NORTHEAST AT 15-20 MPH.

WEEKEND...THE FRONT WILL BE WEAKENING AS IT SLIDES INTO THE AREA ON
SAT THEN IT IS EXPECTED TO STALL OUT.  HIGH PRESSURE BEHIND IT WILL
SWING WINDS TO ONSHORE ACROSS ALL OF THE WATERS BY SUN...BUT SPEEDS
DO NOT LOOK VERY STRONG AS GRADIENT ALONG THE FLORIDA EAST COAST
WILL BE 3 MB...SUPPORTING AROUND 10 KNOTS.  WITH HIGH MOISTURE
VALUES AND A WEAK CONVERGENCE BOUNDARY...THERE SHOULD BE A HIGHER
THAN NORMAL COVERAGE OF SHOWERS/STORMS.

MON-TUE...NEXT FRONT IS FORECAST TO BE APPROACHING WHICH WILL SWING
THE WINDS TO SOUTHERLY.  DO NOT SEE THESE WINDS POSING MUCH PROBLEM
BUT POST FRONTAL NORTHERLY WINDS LATE TUE MAY PROVIDE MORE OF A
PUNCH THAN RECENT FRONTS.

&&

.CLIMATE...ALREADY BROKE THE RECORD HIGH FOR TODAY AT MELBOURNE
WITH 92 DEGREES (OLD RECORD OF 89 WAS SET LAST YEAR). VERO BEACH
HAD ALSO BROKEN ITS RECORD WITH 92 DEGREES (OLD RECORD OF 91 WAS
SET LAST YEAR).  DAYTONA HAD TIED ITS RECORD OF 90 DEGREES AS OF 2
PM.

RECORD HIGH TEMPERATURES ARE A LITTLE GREATER TOMORROW BUT MANY
PLACES SHOULD REACH THE LOWER 90S.

RECORD HIGHS FOR OCT 19:

DAB 91 (2006)
MCO 93 (2006)
MLB 93 (1968)
VRB 91 (2006)

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  88  71  85 /  30  50  50  30
MCO  73  90  73  87 /  20  40  40  40
MLB  77  89  74  84 /  20  40  40  50
VRB  75  89  76  85 /  20  40  40  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...WIMMER
LONG TERM....LASCODY
Hazardous weather outlook, Oct 18, 3:40 AM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
440 AM EDT THU OCT 18 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
182000-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
440 AM EDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DAYTIME TEMPERATURES REACHING AROUND 90 DEGREES AND SUFFICIENT LOW
LEVEL MOISTURE WILL PRODUCE A CHANCE OF THUNDERSTORMS TODAY. STORM
CHANCES WILL BE SLIGHTLY HIGHER HEADING NORTH. THE MAIN THREATS FROM
STORMS WILL BE CLOUD TO GROUND LIGHTNING STRIKES...HEAVY DOWNPOURS
AND GUSTY WINDS. MOVE INDOORS AT THE FIRST SIGN OF A THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A CHANCE FOR LIGHTNING STORMS CAN BE EXPECTED EACH DAY THROUGH THE
WEEKEND...THEN STORM CHANCES BEGIN TO DECREASE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

In the hours before

Special weather statement, Oct 18, 3:42 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
442 PM EDT THU OCT 18 2007

FLZ058-182130-
OKEECHOBEE-
442 PM EDT THU OCT 18 2007

...STRONG THUNDERSTORMS AFFECTING CENTRAL OKEECHOBEE COUNTY...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 5 MILES EAST OF BASINGER...MOVING NORTHEAST AT 15 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

JP
Special weather statement, Oct 18, 4:29 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
529 PM EDT THU OCT 18 2007

FLZ047-182215-
SOUTHERN BREVARD COUNTY-
529 PM EDT THU OCT 18 2007

...STRONG THUNDERSTORMS AFFECTING CENTRAL BREVARD COUNTY...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER VIERA...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE SUNTREE AND
SATELLITE BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

JP

The radar

The Melbourne radar (KMLB), 25 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
October 18, 4:35 PM EST
Where
Brevard County, 0.61 mi W of Rockledge
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.330, -80.730

A thunderstorm wind gust to 59 mph was recorded at the Rockledge Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61035.